Alert archive / South Dakota / Snow Advisories in 2008

Snow Advisory 10, NWS Sioux Falls, SD

April 25, 20084 counties in South Dakota; Lincoln County, Lyon County, Pipestone County, Minnesota

NWS Sioux Falls, SD issued this snow advisory at Apr 25, 2008, 3:45 AM CDT for 4 counties in South Dakota; Lincoln County, Lyon County, Pipestone County, Minnesota. It took effect at Apr 25, 2008, 9:00 AM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 25, 2008, 3:45 AM CDT (08:45 UTC)
In effect from
Apr 25, 2008, 9:00 AM CDT
Expired
Apr 25, 2008, 8:12 AM CDT
In force
Issued by
NWS Sioux Falls, SD

Counties Lincoln County, MN, Lyon County, MN, Pipestone County, MN, Brookings County, SD, Kingsbury County, SD, Lake County, SD, Moody County, SD

The radar

The Sioux Falls radar (KFSD), 72 km from the middle of the area, began a volume at 08:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 8.8 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2008-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2008-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
938 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this snow advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this snow advisory went out at Apr 25, 3:15 AM CDT, 30 minutes earlier.

Area forecast discussion, Apr 25, 3:15 AM CDT, 30 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
315 AM CDT FRI APR 25 2008

.DISCUSSION...
MODELS SEEM TO HAVE A DECENT HANDLE ON STG UPPER WV APPCHG FCST AREA
WITH PCPN ALREADY SPRDG NWD INTO AREA PRETTY MUCH AS THEY HAVE.
BIGGEST QSTN IS COOLING AND CHANGEOVER FROM RAIN TO SNOW. COOLING
OVER NRN AND WRN FCST AREA SHUD BE PRETTY FAST ESPLY AS PCPN GETS
GOING. THIS LEADS TO POTENTIAL FOR HALF DECENT SNOW ACCUM...3 TO 6
INCHES...FROM E OF HON TO BKX TO MML AND SWD TO A LTL N OF FSD. SOME
THREAT OF AR BEFORE SNOW CHANGEOVER AS LOW LVL COLD AIR CONTS TO
STREAM INTO SWRN MN FROM THE N...BUT SEEL MODELS ARE UNDERDOING THE
DEPTH OF THIS COOLING AND INDEED THERE HAVE ALREADY BEEN SIGNS OF
THIS WITH THE ERYR LGT SNW AT HON. SO...WILL KEEP IT A RAIN TO SNOW
EVENT WITH A SNOW ADVY IN ABV MENTND AREA. WWD SNOW ACCUM GRAPHIC
LOOKS PRETTY GOOD...CUTOFFS TO THE W AND ESPLY OVER OUR SERN FCST
AREA WILL PRBLY BE SHARPER AS THINK GRAPHIC HAS SNOW ACCUM TOO FAR
SEWD IONTO NWRN IA. WINDS WILL BE PRETTY STG BUT DURG DAYTIME IN
LATE APR DONT THINK THERE WILL BE ANY TRUE BLWG SNOW...WHILE MDT TO
HVY SNW FALLS WINDS OF COURSE WILL BLOW THAT ARND AND HELP CUT
VSBY...BUT FEEL FALLEN SNOW WILL PRETTY MUCH STAY PUT.

SOME QSTN ON HOW LONG ACCUM SNOW WILL LINGER AS SYS PASSES BY AND
SFL LO MOVES TO E OF AREA WITH TROWAL/WRAP ARND SETTING UP. SOME
SMOW ACCUM SHUD CONT INTO THIS EVE BUT MOST SNOW WILL FALL LATE MRNG
AND AFTN. SNOW SHUD PRETTY MUCH END OR GO TO VRY LGT BY
MIDNGHT...WILL KEEP JUST A SLGT CHC NERN FCST AREA AFTER 06Z.

SECONDARY SAT SYS SEEMS HANDLD PRETTY WELL FROM PREV FCST WITH A
SHOT OF WARMING JUST ENUF TO KEEP PCPN THREAT AS MSTLY RAIN. THIS
SEEMS REASNBL SINCE NEAR THE END OF APRL THE AIR HAS A LOT EASIER
TIME WARMNG ONCE TDAS SYS MOVES OUT. THIS WV SHUD AFFECT MOST OF
FCST AREA BUT MORE S THAN N. STILL ANOTHER WK WV COMNG DOWN SUN WILL
BE MORE FOR THE NERN PART OF FCST AREA. HAVE NOT MADE MANY CHANGES
FROM ERYR FCST FOR SAT/SUN.

RDGNG SHUD PRODUCE DRY WX WITH SOME WARMNG MON AND TUE. DVLPG WRN US
TROF WILL BRING HALF DECENT CHC OF SHWRS/TSTMS BY END OF NEXT WEEK.
HAVE SOME DOUBTS ON THE ERY MENTN FOR TUE NGT AND WED BUT THEN THAT
IS WHAT WE ARE SAYIGN WITH A MEAGER SLGT CHC...ANMD WAA DOES START
UP...SO AM LEAVING ALONE. TEMPS SHUD CONT MILD WED AND THU AFTER ABV
MENTND ERY WEEK WARMUP.

&&

.AVIATION...
WDSPRD IFR TO LOWER END MVFR CIGS EXPECTED TO PERSIST AT ALL TAF
LOCATIONS THROUGH THE DAY AND INTO THIS EVENING...AS STRONG UPPER
LEVEL LOW PRESSURE LIFTS NORTHEAST THROUGH THE REGION. WDSPRD PCPN
WILL OVERSPREAD THE AREA AHEAD OF THE WAVE THROUGH THE EARLY MORNING
HOURS...BEGINNING AS RAIN BUT CHANGING TO SNOW AT KHON AND KFSD IN
THE MID-LATE MORNING AS COLDER LOW LEVEL AIR CONTINUES TO POUR INTO
THE AREA. HEAVIER SNOW BURSTS POSSIBLE 15Z-20Z...MOST LIKELY AT
KFSD...WHICH COULD REDUCE VSBYS INTO LIFR RANGE AT TIMES. WAVE EXITS
THE AREA LATE IN THE EVENING...ALLOWING FOR IMPROVING VSBYS AND CIGS
AT ALL LOCATIONS 26/03Z-06Z.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...SNOW ADVY  9 AM-10 PM CDT TDA/EVE  SDZ039-040-055-056.
MN...SNOW ADVY  9 AM-10 PM CDT TDA/EVE  MNZ071-072-097.
IA...NONE.
NE...NONE.

&&

WILLIAMS/JH
Hazardous weather outlook, Apr 24, 11:46 AM CDT, 15 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1146 AM CDT THU APR 24 2008

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-251200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1146 AM CDT THU APR 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
A COLD FRONT IS ADVANCING ACROSS THE AREA THIS AFTERNOON. AHEAD
OF THE FRONT...THERE MAY BE ENOUGH HEATING TO DESTABILIZE THE
ATMOSPHERE AND CREATE A SLIGHT RISK OF THUNDERSTORMS IN THE SIOUX
CITY...SPENCER AND STORM LAKE IOWA AREAS. THE MAIN THREAT LATE
THIS AFTERNOON WOULD BE HAIL UP TO THE SIZE OF QUARTERS.

FLOODING...
AN UPPER LEVEL DISTURBANCE WILL BRING THE POSSIBILITY OF HEAVY
RAIN TO NORTHWESTERN IOWA...NORTHEASTERN NEBRASKA...EXTREME
SOUTHEAST  SOUTH DAKOTA AND FAR SOUTHWEST MINNESOTA LATE TONIGHT
AND EARLY FRIDAY. RAINFALL AMOUNTS BY FRIDAY MORNING COULD RANGE
FROM ONE TO TWO INCHES IN THESE AREAS...WITH LIGHTER AMOUNTS TO
THE NORTH AND WEST.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION COULD BE POSSIBLE AFTER 3 PM IN PORTIONS OF
NORTHWEST IOWA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 25, 8:12 AM CDTWinter Weather AdvisoryFSDAurora, Beadle, Bon Homme, Brookings, Brule, Charles Mix and 15 more17 hr

Nearby

Snow Advisories in South Dakota, 2008Snow Advisories in Minnesota, 2008Every snow advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.